Sunday, July 02, 2006

The Worst Diet in the World

I'm on a diet now, and have been for the past 5 days. I'm losing a lot of weight - down 6 lbs - but I didn't want to lose weight, and I don't want to be on a diet. This is an involuntary diet, caused by not being able to swallow without severe pain.

I'll explain. I was prescribed an antibiotic called doxycycline, and started taking it last Sunday, twice a day. Monday night I took the regular dosage, and went to bed. During the night I felt some discomfort in my chest, and thought perhaps the pill hadn't gone down correctly. Tuesday morning I was pretty sure something like that had happened, and tried eating some cereal to help it go down. Swallowing was painful.

Swallowing continued to be painful on Wednesday as well. I wasn't sure anymore that it was caused by the pill, and researched on the internet for heartburn, thinking that was perhaps what it was. I also searched for "pill stuck in throat", and finally found the right information.

It turns out that doxycycline is one of the prime culprits in pill-induced esophagitis, or injury to the esophagus. It's quite caustic, so if it gets stuck in your esophagus, it can cause ulcers. If you take it right before going to bed, and don't drink a full glass of water, you could end up in the morning with a big problem.

So, at least I knew what it was, but aside from the satisfaction of knowing, this information didn't help me very much. Thursday I progressed from just feeling pain while swallowing to feeling ill and feverish. Friday I was in bed all day, feeling very ill, Saturday (yesterday) I was in bed all day as well, but Saturday around noon I turned a corner, and am now starting to feel like I'm on the mend in terms of general health. However, the pain during swallowing is as bad as it ever was. I haven't eaten solids for 2 days now, and am living off Ensure and Kool-Aid. And I literally groan with pain whenever I take a swallow.

A big thumbs-down for Rite Aid, where I had the doxycycline prescription filled. I wasn't warned to not take it right before going to bed, wasn't warned to drink plenty of water. In fact, I never spoke to a pharmacist at all, and was never asked if I wanted to speak to a pharmacist. They have a terrible system whereby, as you get the drug, you have to check one of two boxes. Choice 1 is "I decline to be counseled by a pharmcist", and Choice 2 is "I have already been counseled by a pharmacist". They never actually ask you if you'd like to speak with a pharmacist, you just check one of these boxes.

5 Comments:

Blogger Dewsee said...

I'm miserable this morning because I did the same thing! Your blog comes up with a search on doxycycline stuck in throat. Even scrambled eggs are agony. However, I awoke just 90 minutes after trying to swallow the doxycycline with only saliva. All the water I drank at midnight hopefully will lessen the results. I feel so stupid, and sadder but wiser. If I live to be a hundred, I will always drink water with pills.

6:02 AM  
Blogger Cinnamon said...

I had that experience myself with an enormous burning pain in my chest, but had no idea what caused it. I learned a lot in pharmacy school! I eventually was able to work in community pharmacy. I love being able to talk with patients and those interested in maintaining health, but it's usually difficult to balance the complaints of patients about how long to fill the prescription with more than a few seconds of 'you'll feel better quickly, but take it all with a glass of water. Sit up 30 min. after. Avoid within 2-4 hrs antacids, iron, calcium and dairy, and use protection from the sun, and an alternate form of birthcontrol than the pill.' That's why there's auxiliary labeling and a package insert, plus a 24 hr phone no. to call. And, drugs are sold in pharmacies for a reason. They can be extremely dangerous. It behooves a person to learn how to avoid poisoning themself! Be your own best advocate--speak up, the person at the counter just was hired yesterday from the jewelry counter!

4:37 PM  
Anonymous Anonymous said...

Sylvia, everyone- how long did it take to subside??? I knew I hadn't drank mine with enough water, took another sip thinking it will travel down and went to bed. This was 6 days ago! It felt like it was around my breastbone... I found an article that says 7-10 days to feeling better. Mine was just pain across my shoulders with drinking, but now I just feel like I have wicked heartburn.
Can you email me or post here? Have you had any issues since??
LiveL28@yahoo.com

12:56 PM  
Anonymous Anonymous said...

I'm having the exact same experience. I took doxycycline with some water and went right to bed. For three days now I feel like there is something stuck in my chest and no amount of food or water will help it to go down. Is there anything I can do? Will it subside on its own or do I have to go to a doctor? Any advise would be greatly appreciated!

8:03 PM  
Blogger Sylvia Moestl Vasilik said...

To everyone that posts about this issue - my sympathies! A few more notes on my experience - I did go to the doctor for this. It was a while back, but from what I remember, I knew more than she did, just from research on the internet. I was given a prescription for...if I remember right, it was prilosec, an anti-heartburn drug. Or maybe they just recommended it, since it's non-prescription. It didn't do a bit of good for me. Basically, just time helped.

9:38 AM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home